• 1

    Smialek J: The heroin business is booming in America, Bloomberg Businessweek, May 11, 2017.

  • 2

    Ciccarone D, Unick GJ, Cohen JK, et al: Nationwide increase in hospitalizations for heroin-related soft tissue infections: associations with structural market conditions. Drug Alcohol Depend 163: 126, 2016.

    • Crossref
    • PubMed
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 3

    Ninkovic J, Roy S: Role of the mu receptor in opiod modulation of immune function. Amino Acids 45: 9, 2013.

  • 4

    Minkin W, Cohen H: Dermatologic complications of heroin addiction. N Engl J Med 277: 473, 1967.

  • 5

    Vardanyan RS, Hruby VJ: Fentanyl-related compounds and derivatives: current status and future prospects for pharmaceutical applications. Future Med Chem 6: 385, 2014.

    • Crossref
    • PubMed
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 6

    Darke S, Ross J, Kaye S: Physical injecting sites among injecting drug users in Sydney, Australia. Drug Alcohol Depend 62: 77, 2001.

  • 7

    Pirozzi K, Van J, Pontious J, Meyr A: Demographic description of the presentation and treatment of lower extremity infections secondary to skin popping in intravenous drug abusers. J Foot Ankle Surg 53: 156, 2014.

    • Crossref
    • PubMed
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 8

    Hope VD, Hickman M, Parry JV, et al: Factors associated with recent symptoms of an infection site infection or injury among people who inject drugs in three English cities. Int J Drug Policy 25: 303, 2013.

    • Crossref
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 9

    Brown PD, Ebright JR: Skin and soft tissue infections in injection drug users. Curr Infect Dis Rep 4: 415, 2002.

  • 10

    Baranska-Rybak W, Blazewicz I, Kakol M, et al: Cutaneous manifestations of injectable drug use: hidden secrets. Cutis 93: 185, 2014.

  • 11

    Canales M, Gerhard J, Younce E: Lower extremity manifestations of “skin popping” an illicit drug use technique: a report of two cases. Foot 25: 114, 2015.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 12

    Ebright JR, Pieper B: Skin and soft tissue infections in injection drug users. Infect Dis Clin North Am 16: 697, 2002.

  • 13

    Fox IM, Brady K: Acute hematogenous osteomyelitis in intravenous drug users. J Foot Ankle Surg 36: 301, 1997.

  • 14

    Kaushik KS, Kapila K, Praharaj AK: Shooting up: the interface of microbial infections and drug abuse. J Med Microbiol 60: 408, 2011.

    • Crossref
    • PubMed
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 15

    Chen JL, Fullerton KE, Flynne NM: Necrotizing fasciitis associated with injection drug use. Clin Infect Dis 33: 6, 2001.

  • 16

    Nissen MJ, Fotanges E, Allam Y, et al: Rheumatological manifestations of hepatitis C: incidence in a rheumatology and non-rheumatology setting and the effect of methotrexate and interferon. Rheumatology 44: 1016, 2005.

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 17

    Laulin FP, Celerier E, Larcher A, et al: Opiate tolerance to daily heroin administration: an apparent phenomenon associated with enhanced pain sensitivity. Neuroscience 89: 631, 1999.

    • Crossref
    • PubMed
    • Search Google Scholar
    • Export Citation

Considerations in the Diagnosis and Management of Lower-Extremity Infections in Injection Heroin Users: A Case Series

View More View Less
  • 1 Department of Podiatric Medicine and Surgery, The Jewish Hospital–Mercy Health, Cincinnati, OH.
Restricted access

Background:

On a national level, heroin-related hospital admissions have reached an all-time high. With the foot being the fourth most common injection site, heroin-related lower-extremity infections have become more prevalent owing to many factors, including drug preparation, injection practices, and unknown additives.

Methods:

We present a 16-month case series in which eight patients with lower-extremity infections secondary to heroin abuse presented to The Jewish Hospital in Cincinnati, Ohio.

Results:

Three cases of osteomyelitis were seen. All of the infections were cultured and yielded a wide array of microbes, including Staphyloccoccus, Streptococcus, Bacillus, Serratia, Prevotella, and Eikenella. All of the patients were treated with intravenous antibiotic agents, with nearly all receiving combination therapy. Seven of the eight patients underwent surgery during their hospital stay, with two undergoing amputation. Only half of the patients followed up after discharge.

Conclusions:

This case series brings to light many considerations in the diagnosis and management of the heroin user, including multivariable attenuation of immunity, existing predisposition to infection backed by unsterile drug preparation and injection practices, innocuous presentation of deep infections, microbial spectrum, and recommendations on antimicrobial intervention, noncompliance, and poor follow-up. By having greater knowledge in unique considerations of diagnosis and treatment, more efficient care can be provided to this unique patient population.

Corresponding author: Sadie C. Wylie, DPM, Department of Podiatric Medicine and Surgery, The Jewish Hospital–Mercy Health, 4777 E Galbraith Rd, Cincinnati, OH 45236. (E-mail: sadiecwylie@gmail.com)